Alert archive / North Carolina / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 5, 2014, 3:38 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2014, 3:38 PM EDT (19:38 UTC)
- Expired
- Sep 5, 2014, 5:30 PM EDT
- In force
- 112 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:35 PM EDT | HEAVY RAIN 2 | 4 Sse Winston-Salem, NC | MINOR FLOODING REPORTED NEAR MAIN STREET AND CLEMMONSVILLE ROAD... NO ROAD CLOSURES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817
WGUS52 KRAH 051938
FFWRAH
NCC067-081-052130-
/O.NEW.KRAH.FF.W.0031.140905T1938Z-140905T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT FRI SEP 5 2014
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA...
EASTERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 530 PM EDT
* AT 336 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
PRODUCING FLOODING OVER THE WARNED AREA. TWO TO THREE INCHES OF
RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KERNERSVILLE...WALKERTOWN AND COLFAX.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.
&&
LAT...LON 3626 8024 3625 7987 3596 7988 3596 8005
3601 8005 3603 8014 3603 8021 3602 8021
3600 8022 3600 8024
$$
231 follow-up statement
239
WGUS72 KRAH 052029
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT FRI SEP 5 2014
NCC067-081-052130-
/O.CON.KRAH.FF.W.0031.000000T0000Z-140905T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-FORSYTH NC-
429 PM EDT FRI SEP 5 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
WESTERN GUILFORD AND EASTERN FORSYTH COUNTIES...
AT 425 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
PRODUCING FLOODING OVER THE WARNED AREA. UP TO THREE INCHES OF RAIN
HAVE ALREADY FALLEN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KERNERSVILLE...SEDGE GARDEN...WALKERTOWN AND COLFAX.
THE STORMS ARE SHOWING SIGNS OF WEAKENING. ADDITIONAL RAINFALL
AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3626 8024 3625 7987 3596 7988 3596 8005
3601 8005 3603 8014 3603 8021 3602 8021
3600 8022 3600 8024
$$
23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:26 PM EDT, 12 minutes earlier.
Area forecast discussion, Sep 5, 3:26 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 326 PM EDT FRI SEP 5 2014 .SYNOPSIS...THE UPPER LEVEL RIDGE CURRENTLY IN PLACE OVER THE SOUTHEAST CONUS WILL WEAKEN AS AN UPPER LEVEL TROUGH PROGRESSES ACROSS THE OHIO VALLEY AND MID ATLANTIC ON SATURDAY...PUSHING A COLD FRONT SOUTHEAST INTO THE CAROLINAS SATURDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1200 PM FRIDAY... THE UPPER LEVEL RIDGE OVER THE SOUTHEAST CONUS APPEARS TO BE CENTERED OVER NORTH-CENTRAL SC PER 15Z WV IMAGERY...WITH THE WESTERLIES ALONG THE NORTHERN PERIPHERY OF THE RIDGE BEGINNING AT A LATITUDE NEAR THE NC/VA BORDER. THUS...ANY SMALL AMPLITUDE SHORTWAVE ENERGY WILL GENERALLY REMAIN ALONG AND NORTH OF THE NC/VA BORDER THROUGH TONIGHT...AND UPPER LEVEL FORCING WILL LARGELY BE ABSENT ASIDE FROM THE POSSIBILITY OF A SUBTLE DISTURBANCE EMBEDDED WITHIN THE RIDGE OVER THE CAROLINAS AND/OR THE POSSIBILITY OF A SMALL AMPLITUDE WAVE GRAZING NORTHWEST PORTIONS OF THE STATE. FORCING FOR ASCENT WILL BE CONFINED TO SHALLOW CONVERGENCE ALONG THE SEABREEZE IN SE PORTIONS OF THE STATE...DIFFERENTIAL HEATING ON THE SLOPES OF THE MOUNTAINS IN WESTERN NC....AND CONVECTIVE OUTFLOW. A HOMOGENEOUS...SEASONABLY MOIST/UNSTABLE AIRMASS WILL PREVAIL TODAY...WITH MLCAPE VALUES OF UP TO ~2000 J/KG DURING PEAK HEATING. WITH THE ABOVE IN MIND...EXPECT CONVECTIVE DEVELOPMENT TO BE TIED TO THE SEABREEZE IN THE SOUTHEAST...ISOLD MOUNTAIN CONVECTION DRIFTING EASTWARD INTO THE FAR NW PIEDMONT ALONG THE NORTHERN PERIPHERY OF THE RIDGE...AND CONVECTIVE OUTFLOW FROM EITHER OF THE AFOREMENTIONED REGIONS. WILL CONTINUE TO INDICATE A 20-30% CHANCE DURING PEAK HEATING...HIGHEST NW AND SE AS MENTIONED ABOVE...WITH CHANCES DIMINISHING WITHIN SEVERAL HRS AFTER SUNSET. HIGHS SLIGHTLY ABOVE NORMAL IN UPPER 80S TO LOWER 90S...LOWS IN LOWER 70S. WITH VIRTUALLY NO DEEP LAYER SHEAR UNDERNEATH THE UPPER LEVEL RIDGE...ANY CONVECTION THAT DEVELOPS WILL BE OF THE UNORGANIZED/ SINGLE CELL VARIETY. STORM MOTION WILL LARGELY BE DICTATED BY OUTFLOW GIVEN WEAK/VARIABLE STEERING FLOW...WITH MOTION OTHERWISE NEARLY STATIONARY/MEANDERING. AS SUCH...THE MOST LIKELY CONVECTIVE HAZARD WILL BE LOCALLY HEAVY RAINFALL (RAINFALL RATES AS MUCH AS 1- 2"/HR) AND AN ISOLD FLASH FLOOD POTENTIAL...PRIMARILY IN URBAN LOCATIONS AND AREAS RECENTLY AFFECTED BY HEAVY RAINFALL. -VINCENT && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... AS OF 320 PM FRIDAY... SHORTWAVE ENERGY DIGGING SOUTHEAST FROM THE UPPER MIDWEST INTO THE OH VALLEY WILL AMPLIFY A BROAD TROUGH /CYCLONIC FLOW ALOFT/ OVER THE MID-ATLANTIC SAT/SAT NIGHT...DRIVING A COLD FRONT SOUTHEAST ACROSS THE APPALACHIANS INTO VA AND THE CAROLINAS SAT AFTERNOON AND EVENING. GIVEN A FOCUS IN THE FORM OF LOW-LEVEL CONVERGENCE ATTENDANT A PRE-FRONTAL TROUGH...AN INCREASING POTENTIAL FOR DPVA ATTENDANT SMALL AMPLITUDE WAVES IN STRENGTHENING FLOW ALOFT...AND THE CONTINUED PRESENCE OF A VERY MOIST AIRMASS CHARACTERIZED BY PWAT VALUES OF 1.75-2.00"...WILL INCREASE CHANCES FOR CONVECTION TO 60% SATURDAY AFTERNOON INTO SATURDAY NIGHT. EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S...COOLEST NW AND WARMEST S/SE. LOWS SAT NIGHT IN THE LOWER 70S. -VINCENT && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 140 PM FRIDAY... THERE CONTINUES TO BE RELATIVELY MINOR RUN TO RUN TIMING DIFFERENCES CONCERNING THE COLD FRONT PASSAGE THIS WEEKEND...WITH THE LATEST ITERATIONS HAVING SPED UP THE FRONT...AND HAVE IT NOW REACHING THE COASTAL PLAIN BY SUNDAY MORNING ON BOTH THE GFS AND ECMWF. MOIST ENVIRONMENT AND IMPROVED LOW LEVEL FORCING WILL COMPENSATE FOR THE REDUCED INSTABILITY DUE TO MODESTLY LOWER TEMPERATURES...JUSTIFYING ONGOING LIKELY POPS FROM I95 EAST...AND CHANCE POPS IN THE WEST. HEAVY RAINERS ARE A STRONG POSSIBILITY WITH PRECIPITABLE WATER OVER TWO INCHES...AND ALSO THE POTENTIAL FOR TRAINING STORMS IN THE FRONTAL ZONE...SO FLOODING MAY BECOME A CONCERN. THE SURGE OF COOLER AIR WILL BE DELAYED TIL SUNDAY NIGHT AS THE SURFACE HIGH MOVES INTO THE MID ATLANTIC AND RIDGES SOUTH DOWN THE EASTERN SLOPES. AS A RESULT SUNDAY HIGHS WILL RANGE FROM LOWER 80S NORTHWEST TO MID AND PERHAPS SOME UPPER 80S SOUTHEAST. LOWS SUNDAY NIGHT WILL BE MOSTLY IN THE MID 60S. THE FRONT WILL BE STALLED IN THE EAST IN A DEEPENING COASTAL TROF... FURTHER ENHANCING CONVERGENCE ALONG THE FRONT AND POSSIBLE SURFACE WAVES WHICH MIGRATE UP THE FRONTAL ZONE. THIS WILL MAINTAIN THE POP DISTRIBUTION OF LIKELY EAST...CHANCE WEST...THROUGH MONDAY NIGHT. HIGHS MONDAY WILL BOTTOM OUT AS THE DAMMING PEAKS...WITH HIGHS IN THE NORTHWEST TOPPING OUT IN THE MID...PERHAPS SOME LOWER...70S...AND THE FAR SOUTH APPROACHING 80 DEGREES. MINS MONDAY NIGHT WILL BE MOSTLY IN THE MID 60S. TUESDAY THROUGH THURSDAY...LINGERING DAMMING AIRMASS WILL BEGIN TO UNDERGO MODIFICATION AS THE PARENT HIGH LIFTS NORTHEAST AND THE SURFACE FRONT EDGES OFFSHORE. IN ADDITION...FLATTENING MID LEVEL PATTERN WILL BRING IN DRIER AIR IN WESTERLY FLOW...HENCE DECREASED CLOUDINESS AND MORE TYPICAL DIURNAL POP DISTRIBUTION IN THE EAST THANKS TO THE SEA BREEZE...AND IN THE WEST DUE TO DIFFERENTIAL HEATING INDUCED CONVECTION OFF THE MOUNTAINS MOVING INTO THE WESTERN PIEDMONT. HIGHS WILL SHOW A CATEGORY RISE EACH DAY... FROM THE UPPER 70S TO LOWER 80S TUESDAY TO THE LOW TO MID 80S BY THURSDAY. MORNING LOWS WILL BE MAINLY 65 TO 70. LITTLE CONFIDENCE IN DAY 7 AT THIS POINT...ALTHOUGH WE WILL BE MOISTENING UP AHEAD OF A SYSTEM APPROACHING LATE WEEK...WHICH WILL PROVIDE US WITH NON-ZERO CHANCES FOR CONVECTION ON FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 1200 PM FRIDAY... VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD ASIDE FROM A POTENTIAL FOR ISOLD CONVECTION DURING THE AFT/EVE HOURS (PRIMARILY INT/GSO AND FAY TERMINALS) AND A POTENTIAL FOR FOG OR LOW CEILINGS DURING THE PRE-DAWN HOURS SAT MORNING...PRIMARILY AT THE FAY/RWI TERMINALS. LOOKING AHEAD: EXPECT ABOVE NORMAL CHANCES FOR ADVERSE AVIATION CONDITIONS SATURDAY THROUGH EARLY NEXT WEEK IN ASSOCIATION WITH A MORE ACTIVE UPPER LEVEL PATTERN AND A COLD FRONT EXPECTED TO PROGRESS THROUGH CENTRAL NC LATE SAT/SAT NIGHT BEFORE STALLING OUT ALONG OR NEAR THE CAROLINA COAST SUN/MON. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...MLM AVIATION...VINCENT
Hazardous weather outlook, Sep 5, 4:53 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 453 AM EDT FRI SEP 5 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 453 AM EDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRONT WILL MOVE INTO CENTRAL NC SATURDAY NIGHT AND SUNDAY...THEN STALL OVER EASTERN NC THROUGH EARLY NEXT WEEK. PERIODS OF LOCALLY HEAVY RAIN IN SHOWERS AND THUNDERSTORMS WILL RESULT...WHICH MAY PRODUCE FLOODING IN URBAN AND OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:36 PM EDT | Special Weather Statement | RAH | Franklin, Johnston, Nash | 54 min |
| Sep 4, 9:10 PM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Sep 4, 9:56 PM EDT | Areal Flood Advisory | RAH | Chatham, Lee, Wake | 3 hr |
| Sep 5, 2:23 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 3 hr |
| Sep 5, 5:29 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth | 2 hr |
| Sep 5, 7:24 PM EDT | Special Weather Statement | RAH | Montgomery | 66 min |
Nearby
Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.